Vol. 51, No. 2, 1974

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Approximating polyhedra in codimension one spheres embedded in sn by tame polyhedra

Robert Jay Daverman

Vol. 51 (1974), No. 2, 417–426

We investigate properties of an (n1)-sphere Σ topologically embedded in the n-sphere Sn(n 6) implying that each (n3)-dimensionaI polyhedron in Σ can be homeomorphically approximated by polyhedra in Σ that are tame in Sn. In case Σ bounds an n-cell, we relate these properties and the existence of homeomorphic approximations to Σ by locally flat spheres “mostly” outside this n-cell. This leads to a negative result eliminating a natural generalization to Bing’s Side Approximation Theorem.

Mathematical Subject Classification
Primary: 57C55
Secondary: 57A45
Received: 5 January 1973
Published: 1 April 1974
Robert Jay Daverman